Michigan, 2007

Heavy Snow in Michigan, December 4 to 5, 2007

December 4 to 5, 2007 · NWS IWX · 1 event in 1 county or zone

An Alberta clipper moved quickly southeast across the Great Lakes, leaving a swath of 3 to 5 of snow in most areas. Isolated locations received from 5 to 7 inches in some of the heavier bands across parts of extreme southern Lower Michigan.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An Alberta clipper moved quickly southeast across the Great Lakes, leaving a swath of 3 to 5 of snow in most areas. Isolated locations received from 5 to 7 inches in some of the heavier bands across parts of extreme southern Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Dec 4, 7:20 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Dec 4, 7:20 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
720 PM EST TUE DEC 4 2007

.AVIATION...
MAIN FOCUS ON 00UTC TAFS WAS TO TRY AND MINIMIZE EARLIER 10 HOUR
PERIOD OF LIFR CONDITIONS AS MUCH AS POSSIBLE. UPSTREAM MIDLVL HGT
FALLS AND PRESSURE FALL/RISE COUPLETS INSINUATING PARTIAL START OF
DECAY TO EXTREMELY STRONG SYSTEM. STILL TAP OF EXTREMELY MOIST LOW
LEVEL MOISTURE WITH 1000-850MB AIRMASS OF NEAR 2.75-3 G/KG AND
UPSTREAM 30-35 DBZ PER KLOT ALONG WITH AT LEAST SOME PERIODS
OF/INSTEAD OF PROLONGED/OPTIMAL FORCING IN DENDRITIC GROWTH ZONE TO
WARRANT 4 HOUR TEMPO LIFR EMBEDDED IN OVERALL IFR CONDITIONS. PREV
TIMING OF TAFS ON TRACK...THOUGH BUMPED UP TIMING FOR LWRG
CONDITIONS SLIGHTLY BASED ON CURRENT TRENDS. GRADUALLY IMPROVING
CONDITIONS WITH INCREASED/BACKED FLOW DEVELOPING BEYOND DAYBREAK
WED AS CLIPPER TRACKS FROM SRN IN TO SMOKIES.

&&

.SHORT TERM (TONIGHT THRU WEDNESDAY AFTERNOON)...

...ACCUMULATING SNOWS TONIGHT INTO WEDNESDAY MORNING...

A STRONG ALBERTA CLIPPER SYSTEM IS DROPPING SOUTHEAST FROM THE
NORTHERN PLAINS THIS AFTERNOON. CURRENTLY THE REGION IS UNDER THE
CONTROL OF A COLD AREA OF HIGH PRESSURE CENTERED ACROSS THE GREAT
LAKES...PROVIDING A WEAK NORTHERLY FLOW INTO THE REGION.
TEMPERATURES STRUGGLED TO REACH THE LOWER 30S ACROSS THE ENTIRE
REGION WITH SOME MIDDLE AND UPPER 20S OVER THE SOUTHERN COUNTIES
OF MICHIGAN. DEWPOINTS HAVE REMAINED AROUND THE UPPER TEENS TO
LOWER 20S ACROSS THE REGION...WHICH WILL BE IMPORTANT LATER
TONIGHT. RADAR AND OBS ACROSS THE EASTERN PORTIONS OF NORTH DAKOTA
AND MINNESOTA SHOW SIGNIFICANT LIQUID EQUIVALENT AMOUNTS AND SOME
NICE BANDING OF SNOW...SLIGHTLY MORE THAN THE MODELS HAVE BEEN
PROGGING THE LAST FEW RUNS. THIS MAY BE A SIGN THAT THE MODELS
HAVE BEEN UNDERPLAYING THE QPF...OR THAT THE FORCING IS SLIGHTLY
STRONGER. THESE TRENDS WILL NEED TO BE WATCHED OVERNIGHT TO SEE IF
IT CONTINUE INTO THE GREAT LAKES REGION.

THE TRACK OF THE CLIPPER WILL TAKE THE SFC LOW FROM SOUTH DAKOTA
INTO THE SAINT LOUIS AREA AROUND 09Z...AND THEN AROUND LOUISVILLE
BY 15Z...BEFORE TRANSITING THE CENTRAL APPALACHIANS BY LATE
AFTERNOON. THIS WILL PLACE US WELL WITHIN THE COLD AIR THE ENTIRE
TIME...THEREFORE AN ALL SNOW EVENT. SLIGHTLY SLOWER TIMING FOR THE
ONSET OF SNOWFALL THAN EXPECTED THIS MORNING...ACCUM SNOWS MAY
NOT REACH THE REGION UNTIL AFTER 00Z AT THE EARLIEST. DEWPOINTS IN
THE UPPER TEENS TO THE LOWER 20S WILL SLOWLY MOISTEN THIS
EVENING...LITTLE IF ANY PRECIP SHOULD BE LOST TO EVAP PROCESSES
TONIGHT. SIGNIFICANT JET STREAK DIVING SOUTHEAST FROM THE NORTHERN
PLAINS TONIGHT...COUPLED WITH STRONG OMEGAS MOVING INTO THE
REGION. DECENT FRONTOGENETICAL FORCING FOUND BETWEEN
850-700MB...WHICH MAY HELP IN SOME BANDING TONIGHT. THIS SEEMS TO
BE OPTIMIZED BETWEEN THE 03-09Z HOURS...ESPECIALLY IN THE
SOUTHWESTERN PORTIONS OF THE FORECAST AREA. IT IS POSSIBLE THAT
LOCALLY THERE MAY BE A FEW TOTALS THAT COME IN HIGHER THAN 5
INCHES...ESPECIALLY SOUTH AND WEST OF A LINE FROM STARKE COUNTY TO
JAY COUNTY INDIANA. TEMPERATURES WILL REMAIN FAIRLY STEADY THRU
THE NIGHT AFTER A SLIGHT FALL THIS EVENING INTO THE MIDDLE 20S.

THE SYSTEM WILL CONTINUE TO PROVIDE MODERATE SNOWFALL THRU THE
12-15Z TIMEFRAME...BEFORE TURNING TO JUST SOME LIGHT SNOW OR
FLURRIES DURING THE EARLY AFTERNOON AS THE MAIN FORCING LEAVES THE
REGION. IT IS POSSIBLE THAT A SMALL LAKE EFFECT PROCESS COULD SET
UP BEHIND THE SYSTEM...HAVE ADDED EXTRA CLOUD COVER AND CHC POPS
TO COVER FOR THIS THRU THE AFTERNOON HOURS. TEMPS WILL NOT CLIMB
MUCH AT ALL THRU THE DAY...COMBO OF THE SNOW COVER AND THE
NORTHERLY WINDS PULLING IN COLDER AIR INTO THE REGION. H850 TEMPS
WILL DROP SLOWLY DURING THE DAY TO AROUND -12 OR -13C BY LATE
AFTERNOON. DIURNAL SWING MAY BE AS LITTLE AS A FEW DEGREES.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

FIRST ISSUE OF THE LONG TERM WILL BE LAKE EFFECT POTENTIAL IN WAKE
OF CLIPPER. AS HAS BEEN THE CASE ON THE PAST SEVERAL RUNS...BEST
CHANCE FOR LAKE EFFECT THIS TIME AROUND WILL EXTEND FROM MUCH OF THE
NORTHERN PART OF KLOT CWA INTO OUR WESTERN COUNTIES WEDS NGT.
HOWEVER AS THIS LARGE BAND TRAVERSES EAST THE FLOW WILL BECOME
QUICKLY W WHICH WILL END UP SHEARING ABOUT THE BAND AND REDUCE
EFFECTIVE AMOUNTS OF SNOWFALL PLUS REDUCE PRECONDITIONING. POPS WERE
ADJUSTED OVERNIGHT TO BETTER REFLECT TRENDS AND THINK THEY ARE IN
GOOD SHAPE WITH SOME MINOR ACCUMS POSSIBLE.

ISSUE 2 WILL BE ANOTHER SYSTEM MOVING ALONG WHAT WILL TEMPORARILY BE
A SOMEWHAT ZONAL FLOW. MODELS HAVE BEEN FAIRLY CONSISTENT ON
TRACKING THIS ACROSS THE AREA NOW WITH A SWATH OF PRECIP THURS NGT
AND FRIDAY. QPF GENERALLY IN THE TENTH TO AT MOST QUARTER INCH RANGE
WOULD GIVE MAYBE A SWATH OF 1 TO 3 INCHES OF SNOWFALL. FOR NOW GRIDS
SILENTLY POPULATED WITH 1 TO 2 INCHES. FAR SOUTHERN COUNTIES MAY SEE
THE LEAST AMOUNT BASED ON TRACK OF BEST LIFT.  HAVE REMOVED POPS FRI
NGT AS AT LEAST BRIEFLY WE SHOULD BE IN BETWEEN SYSTEMS.

AS HAS BEEN DISCUSSED AT LENGTH THE PAST SEVERAL DISCUSSIONS...AS
MANY AS 2 LARGE STORM SYSTEMS LOOK TO TAKE AIM ON MUCH OF THE
EASTERN MIDWEST STARTING AS EARLY AS SAT NGT AND INTO THE END OF THE
PERIOD. MUCH UNCERTANTITY LIES REGARDING THE THERMAL PROFILES THAT
WILL RESULT FROM A COMBINATION OF BOTH THE TRACK OF THE LOW AS WELL
AS EFFECTS OF FRESH SNOW COVER ACROSS MUCH OF THE AREA FROM THE
ALREADY NOTED SYSTEMS. MODELS AGREE ON COPIOUS AMOUNTS OF QPF WITH
EACH SYSTEM WITH THE GULF WIDE OPEN. MANY MODELS SHOWING WELL OVER
AN INCH OF QPF AND IN SOME CASES MUCH MORE. A WET PERIOD WILL BE IN
STORE REGARDLESS. ECMWF BOTH 00Z AND 12Z RUNS HAVE SHOWN SFC WET
BULB TEMPS IN AOB FREEZING IN THE NW PARTS WITH BOTH SYSTEMS...WHICH
WITH SNOW COVER MAY BE FEASIBLE. GFS KEEPS WET BULBS ABOVE FREEZING
WITH BOTH SYSTEMS. SO MANY SCENARIOS THAT MAY OCCUR SO FOR NOW WILL
REMAIN WITH 40 POPS MID SHIFT PUT IN...EXPAND THEM INTO SATURDAY
NIGHT AND GO WITH A MENTION OR RAIN OR SNOW IN MOST GRIDS FOR NOW.
LATER FORECASTS WILL NEED TO BE MONITORED CLOSELY.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...SNOW ADVISORY UNTIL 1 PM EST /12 PM CST/ WEDNESDAY FOR INZ003-
     012>018-020-022>027-032>034.

MI...NONE.
OH...SNOW ADVISORY UNTIL 1 PM EST WEDNESDAY FOR OHZ024-025.

LM...SMALL CRAFT ADVISORY FROM 4 PM WEDNESDAY TO 1 PM EST THURSDAY
     FOR LMZ043-046.
&&

SHORT TERM...SCHOTT
LONG TERM...FISHER
AVIATION...MURPHY
Hazardous weather outlook, Dec 4, 3:38 PM EST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
338 PM EST TUE DEC 4 2007

INZ003-012>018-020-022>027-032>034-OHZ024-025-052045-
LA PORTE-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...
ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...
FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...VAN WERT...
DELPHOS...LIMA
338 PM EST TUE DEC 4 2007 /238 PM CST TUE DEC 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA
AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ALBERTA CLIPPER WILL MOVE THROUGH THE REGION TONIGHT INTO EARLY
WEDNESDAY MORNING. THIS SYSTEM WILL BE ACCOMPANIED BY SNOWFALL OF 3 TO 5
INCHES WITH THE HIGHEST AMOUNTS SOUTHWEST OF A KNOX...WABASH...DECATUR
LINE. LOCALLY HIGHER AMOUNTS MAY BE POSSIBLE...WITH BANDING OF
SNOW EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK SYSTEM THURSDAY NIGHT WILL BRING ANOTHER CHANCE FOR LIGHT
SNOW ACCUMULATIONS TO THE AREA.

TWO AREAS OF LOW PRESSURE WILL BRING A WET PERIOD FOR SATURDAY NIGHT
INTO TUESDAY. WHILE ABUNDANT MOISTURE WILL BE IN PLACE...THE TRACK
OF THE LOW AS WELL AS TEMPERATURES BOTH AT THE SURFACE AND ALOFT
WILL BE KEY IN WHAT TYPE OF PRECIPITATION WILL FALL. A WINTERY MIX
IS LOOKING MORE LIKELY FOR MUCH OF THE AREA WHICH COULD CAUSE TRAVEL
CONCERNS FOR THIS WEEKEND AND THE FIRST PART OF NEXT WEEK. STAY
TUNED FOR LATER STATEMENTS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. REPORTS OF HEAVY
SNOWFALL...AND SNOWFALL AMOUNTS WOULD BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-052045-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
338 PM EST TUE DEC 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE PERIODICALLY LIKELY
THROUGH THE PERIOD.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-052045-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...COLDWATER...
HILLSDALE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...
NAPOLEON...PAULDING...ANTWERP...OTTAWA...PANDORA
338 PM EST TUE DEC 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ALBERTA CLIPPER WILL MOVE THROUGH THE REGION TONIGHT INTO EARLY
WEDNESDAY MORNING. THIS SYSTEM WILL BE ACCOMPANIED BY SNOWFALL OF 1 TO 3
INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAK SYSTEM THURSDAY NIGHT WILL BRING ANOTHER CHANCE FOR LIGHT
SNOW ACCUMULATIONS TO THE AREA.

TWO AREAS OF LOW PRESSURE WILL BRING A WET PERIOD FOR SATURDAY NIGHT
INTO TUESDAY. WHILE ABUNDANT MOISTURE WILL BE IN PLACE...THE TRACK
OF THE LOW AS WELL AS TEMPERATURES BOTH AT THE SURFACE AND ALOFT
WILL BE KEY IN WHAT TYPE OF PRECIPITATION WILL FALL. A WINTERY MIX
IS LOOKING MORE LIKELY FOR MUCH OF THE AREA WHICH COULD CAUSE TRAVEL
CONCERNS FOR THIS WEEKEND AND THE FIRST PART OF NEXT WEEK. STAY
TUNED FOR LATER STATEMENTS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. REPORTS OF HEAVY
SNOWFALL...AND SNOWFALL AMOUNTS WOULD BE APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Dec 4, 9:13 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
913 PM EST TUE DEC 04 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0910 PM     SNOW             SOUTH BEND              41.68N  86.27W
12/04/2007  M0.8 INCH        ST. JOSEPH         IN   BROADCAST MEDIA

            A QUARTER OF AN INCH OF SNOW REPORTED AT WNDU TV.

&&

EVENT NUMBER 00087

MCS
Local storm report, Dec 4, 9:13 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
913 PM EST TUE DEC 04 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0910 PM     SNOW             SOUTH BEND              41.68N  86.27W
12/04/2007  M0.8 INCH        ST. JOSEPH         IN   BROADCAST MEDIA

            THREE QUARTERS OF AN INCH OF SNOW REPORTED AT WNDU TV.

&&

EVENT NUMBER 00087
Local storm report, Dec 4, 9:21 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
921 PM EST TUE DEC 04 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0915 PM     SNOW             2 N NORTH WEBSTER       41.35N  85.70W
12/04/2007  M1.0 INCH        KOSCIUSKO          IN   NWS OFFICE

            WFO IWX

&&

EVENT NUMBER 00088

MCS
Local storm report, Dec 4, 9:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
931 PM EST TUE DEC 04 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0930 PM     SNOW             FULTON                  40.95N  86.26W
12/04/2007  M0.5 INCH        FULTON             IN   CO-OP OBSERVER

&&

EVENT NUMBER 00089

MCS
Local storm report, Dec 4, 9:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
946 PM EST TUE DEC 04 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0945 PM     SNOW             ROCHESTER               41.06N  86.20W
12/04/2007  M0.7 INCH        FULTON             IN   CO-OP OBSERVER

&&

EVENT NUMBER 00090

MCS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Cass

When
December 4, 10:00 PM EST to December 5, 9:00 AM EST
Where
Cass forecast zone
Reported by
Trained Spotter
Coordinates
41.915, -85.993 (the zone’s center; the record gives no point)

A trained spotter in Cassopolis reported 6.5 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70372.